Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 146, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 6, 2018, 2:26 PM EDT for Surry County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 2:26 PM EDT (18:26 UTC)
- Expired
- Aug 6, 2018, 3:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Surry County, NC
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 2:48 PM EDT | TSTM WND DMG | 4 S Cana, NC | SURRY COUNTY 911 DISPATCH REPORTED A TREE DOWN ON THE 2200 BLOCK OF PIPERS GAP ROAD IN MOUNT AIRY. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 874 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
738
WUUS51 KRNK 061826
SVRRNK
NCC171-061915-
/O.NEW.KRNK.SV.W.0146.180806T1826Z-180806T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
226 PM EDT MON AUG 6 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northeastern Surry County in northwestern North Carolina...
* Until 315 PM EDT
* At 225 PM EDT, a severe thunderstorm was located over Pine Ridge,
moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Pilot Mountain...
and Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3640 8083 3656 8076 3653 8044 3640 8045
3628 8047
TIME...MOT...LOC 1825Z 288DEG 14KT 3647 8071
HAIL...<.75IN
WIND...60MPH
$$
Loconto2 follow-up statements
979
WWUS51 KRNK 061849
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
249 PM EDT MON AUG 6 2018
NCC171-061915-
/O.CON.KRNK.SV.W.0146.000000T0000Z-180806T1915Z/
Surry NC-
249 PM EDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR
NORTHEASTERN SURRY COUNTY...
At 249 PM EDT, a severe thunderstorm was located over White Plains,
moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Bottom...
and Pine Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3656 8076 3653 8049 3642 8050 3632 8053
3643 8082
TIME...MOT...LOC 1849Z 285DEG 11KT 3647 8066
HAIL...<.75IN
WIND...60MPH
$$
Loconto370
WWUS51 KRNK 061905
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
305 PM EDT MON AUG 6 2018
NCC171-061915-
/O.EXP.KRNK.SV.W.0146.000000T0000Z-180806T1915Z/
Surry NC-
305 PM EDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN SURRY COUNTY WILL EXPIRE AT 315 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3656 8076 3653 8049 3642 8050 3632 8053
3643 8082
TIME...MOT...LOC 1905Z 288DEG 14KT 3646 8061
$$
LocontoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:42 PM EDT, 44 minutes earlier.
Area forecast discussion, Aug 6, 1:42 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 142 PM EDT Mon Aug 6 2018 .SYNOPSIS... High pressure was centered over the southeastern United States providing typical summer weather conditions with a daily threat for mainly afternoon and evening thunderstorms and near seasonal temperatures. A weak cold front will approach from the west by midweek bringing a better chances for organized showers and storms for Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 130 PM EDT Monday... Isolated storms are firing further north and east than models had for early this afternoon. However, the best concentration for storms will be from a line south of Bluefield WV to Mount Airy NC. PoPs and WX have been updated. Storms this afternoon/evening are capable of producing heavy downpours which could lead to localized flooding. There is also a threat that any storms forming this afternoon could also produce wet microburst. The threat level for flooding or severe weather is low, but not zero. As of 1000 AM EDT Monday... Issued an update to the forecast as fog has almost dissipated across the Greenbrier and southern Shenandoah Valleys this morning. We also lower PoPs through the morning as skies have become mostly sunny with little to no cumulus formation. PoPs increase around noon for the Bluefield and Mountain Empire area and around 1 PM for the NC High County as a cluster of storms, currently in eastern KY, track towards this area. Isolated storms are expected across the rest of the mountains later this afternoon. As of 400 AM EDT Monday... River valley fog formation occurred this morning in the Greenbrier, upper James, and New River Valleys. This fog will disperse by 0900 once daytime heating begins. Weak ridging aloft will keep steering flow weak today. The center of the surface high was over GA/AL with light westerly flow around the northern periphery. Moisture increasing from the TN valley will be advected into the west side of the Appalachians today providing for more cloud elements as compared to yesterday. This increasing moisture will bubble into scattered deep convection this afternoon with highest pops along and west of I-77. Westerly steering winds will allow any activity that develops to move east reaching the foothills and piedmont this evening, although less confident of coverage and leading to lower probabilities there. Temperatures today are forecast to be a degree warmer than yesterday. It was +19 deg C at 850MB yest evening, and forecast around +20 deg C today. This should yield surface highs in the lower 90s east of the Blue Ridge and 80s in the mountains. Loss of diurnal heating will bring demise to daytime boundary layer driven deep convection with temperatures tonight settling back to around 70. May begin to see flickers of so called heat lightning (from distant thunderstorms) as an upper trof allows for nocturnal thunderstorms across the Ohio Valley. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... As of 345 AM EDT Monday... Mainly zonal upper flow expected to prevail as a series of weak short wave trofs move from west to east through the Blacksburg forecast area Tuesday through Wednesday night. Timing of each wave is somewhat problematic since features will be compounded by daily upstream convective activity over portions of the MS and TN valleys and associated introduction of new mesoscale vorticity centers and associated weak forcing. Result in Blacksburg area of concern will be a continuation of diurnally driven scattered showers/thunderstorms maximized during the afternoon and evening hours - especially over the western mountains where local upsloping and differential heating will support slightly enhanced upward vertical motion fields. Slight uptick in convective potential expected by Wednesday afternoon into Wednesday night when a more defined short wave trof expected to move east through the area - providing better dynamic forcing than the preceding day (Tuesday). Forecast soundings do not indicate sufficient instability or shear to support anything other than an isolated severe weather threat on Tuesday; however, slowly increasing low level winds in advance of the approaching wave may support a scattered severe weather threat for mainly damaging straight-line winds Wednesday afternoon/evening, especially along/north of Highway 460, where the better low level shear forecast to reside. Passage of short wave trof Wednesday night and perhaps a period of weak subsidence and increasing capping inversion may limit amount of any additional convective activity on Thursday, but timing uncertainties this far out, and the hint of yet another upstream wave trying to encroach on at least the extreme western portion of the forecast area by late in the day warrants maintaining at least a low threat area wide. Little change in airmass expected throughout the entire short term period. Daytime highs expected to remain generally in the 70s across the highest elevations to lower 90s across the Piedmont - with 60s in the mountains to around/near 70 east at night. Forecast confidence is high for temperature ranges through the forecast period, and moderate for timing and extent of daily convective activity. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... As of 215 PM EDT Sunday... For the weekend, models bring an upper level trough and a cold front over the area Saturday. This trough is expected to become a closed low by Sunday. The GFS has this low over the Ohio Valley, whereas the ECM centers it over the Midwest. The ECM solution is the wettest, tapping into Gulf moisture, allowing for several days of rain going into early next week (mid August). The GFS has rain as well, but not continuous, as dry air gets wrap into the low over time. Temperatures will be near normal Friday, then a few degrees cooler than normal over the weekend. Overnight lows will remain muggy and in the 60s. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 130 PM EDT Monday... Generally VFR through the 24 hour TAF period, with the following two exceptions... Daytime heating and cloud buildups over the mountains will result in widely scattered SHRA/TSRA from 18Z/2PM-00Z/8PM. Development of mountain/river valley fog between 06Z/2AM- daybreak along the rivers with high probability of LIFR at KLWB and KBCB. Elsewhere fog expected to be patchy ground fog. Winds through the period generally light and variable except for outflow near shra/tsra. Extended... Summer pattern will feature mainly VFR. Any sub-VFR will be associated with scattered mainly afternoon and evening shra/tsra and development of early morning fog/stratus in the mountain valleys...all of which are temporary. Best coverage of storms will occur mid-week (Wednesday) associated with an upper level trof and weak surface cold front. The fog/stratus should be limited to pre-dawn hours and confined mainly to the mountain river valleys with impacts to KBCB/KLWB. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM/RCS SHORT TERM...WERT LONG TERM...RCS AVIATION...RCS
Hazardous weather outlook, Aug 6, 4:39 AM EDT, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 439 AM EDT Mon Aug 6 2018 VAZ007-010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>044- 507-508-070845- Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 439 AM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A weather disturbance is expected to move east through the area on Wednesday. Scattered showers and thunderstorms are expected to develop in advance of this system. Some of the strongest storms may produce locally damaging winds. The greatest potential for severe weather on Wednesday will be during the afternoon and evening hours, mainly along and north of Highway 460. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ009-015-070845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Grayson- 439 AM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Wert
In the hours before
Special weather statement, Aug 6, 1:12 PM EDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 112 PM EDT MON AUG 6 2018 NCZ002-VAZ015-016-061745- Alleghany-Grayson-Carroll- 112 PM EDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA... SOUTHWESTERN CARROLL AND EASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX... Until 145 PM EDT. At 111 PM EDT, a strong thunderstorm was located near Elk Creek, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Galax... Independence... Fries... Ennice... and Bridle Creek. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3664 8131 3675 8129 3675 8086 3645 8098 TIME...MOT...LOC 1711Z 282DEG 12KT 3667 8117 JR
Special weather statement, Aug 6, 1:17 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
117 PM EDT MON AUG 6 2018
NCZ002-003-019-061815-
Surry-Wilkes-Alleghany-
117 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ALLEGHANY...WESTERN SURRY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...
Until 215 PM EDT.
At 117 PM EDT, a strong thunderstorm was located over Stone Mountain
State Park, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Elkin...
Fairview...
Sparta...
Dobson...
and Traphill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3629 8125 3655 8114 3645 8098 3651 8096
3646 8061 3626 8068 3627 8073 3628 8074
3626 8075 3627 8078 3626 8078 3625 8080
3625 8084
TIME...MOT...LOC 1717Z 256DEG 12KT 3637 8107
JRSpecial weather statement, Aug 6, 1:31 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
131 PM EDT MON AUG 6 2018
NCZ019-061800-
Wilkes-
131 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN WILKES COUNTY...
Until 200 PM EDT.
At 131 PM EDT, a strong thunderstorm was located over Elkville,
moving southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Maple Springs...
Darby...
and Elkville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3604 8140 3605 8139 3607 8141 3608 8143
3607 8144 3609 8146 3609 8147 3610 8148
3610 8151 3611 8153 3619 8138 3604 8137
TIME...MOT...LOC 1731Z 320DEG 7KT 3609 8141
JRSpecial weather statement, Aug 6, 2:10 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
210 PM EDT MON AUG 6 2018
NCZ001-019-061900-
Ashe-Wilkes-
210 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WILKES AND SOUTHEASTERN ASHE COUNTIES...
Until 300 PM EDT.
At 210 PM EDT, a strong thunderstorm was located over Mc Grady,
moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Laurel Springs...
Wilbar...
and Mc Grady.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3608 8115 3628 8141 3643 8128 3642 8126
3641 8127 3641 8126 3640 8127 3639 8125
3638 8124 3637 8125 3636 8125 3640 8120
3630 8096
TIME...MOT...LOC 1810Z 305DEG 9KT 3632 8128
LocontoThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:30 PM EDT | Areal Flood Advisory | RNK | Surry | 64 min |
| Aug 5, 10:18 PM EDT | Special Weather Statement | RNK | Caldwell | 27 min |
| Aug 6, 1:17 PM EDT | Special Weather Statement | RNK | Alleghany, Surry | 58 min |
| Aug 6, 1:24 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes | 66 min |
| Aug 6, 1:31 PM EDT | Special Weather Statement | RNK | Caldwell | 29 min |
| Aug 6, 2:10 PM EDT | Special Weather Statement | RNK | Wilkes | 50 min |
| Aug 6, 2:42 PM EDT | Areal Flood Advisory | RNK | Surry | 67 min |
| Aug 6, 2:52 PM EDT | Special Weather Statement | RNK | Ashe | 53 min |
| Aug 6, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes, Yadkin | 41 min |
| Aug 6, 3:11 PM EDT | Special Weather Statement | RNK | Watauga | 49 min |
| Aug 6, 3:15 PM EDT | Areal Flood Advisory | RNK | Watauga | 2 hr |
| Aug 6, 4:06 PM EDT | Special Weather Statement | RNK | Stokes | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.